Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 321, NWS Fort Worth, TX

July 3, 2004Grayson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 3, 2004, 4:24 AM CDT for Grayson County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 4:24 AM CDT (09:24 UTC)
Expired
Jul 3, 2004, 5:30 AM CDT
In force
66 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Grayson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 4:05 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3016 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 030924
SVRFTW
TXC181-031030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
424 AM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAYSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 530 AM CDT

* AT 424 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM FROM 15 MILES WEST OF POTTSBORO TO 30 MILES  
  WEST OF HOWE...MOVING SOUTHEAST AT 50 MPH. THIS STORM PRODUCED 65 
  MPH WINDS IN COOKE COUNTY EARLIER.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  POTTSBORO AROUND 440 AM CDT
  SHERMAN...DENISON AROUND 445 AM CDT
  HOWE AROUND 455 AM CDT
  TOM BEAN AROUND 500 AM CDT
  BELLS...WHITEWRIGHT AROUND 505 AM CDT

DAMAGING WINDS IN EXCESS OF 65 MPH ARE LIKELY WITH THIS STORM. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3347 9691 3374 9689 3381 9689 3384 9670
          3368 9638 3342 9639

$$

07/BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 AM CDT, 54 minutes earlier.

Area forecast discussion, Jul 3, 3:30 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
330 AM CDT SAT JUL 3 2004

.SHORT TERM...
UNEXPECTEDLY BUSY MORNING. MID LVL MSTR ENTRAINMENT FROM THE FRONT
RANGE OF SE CO/NW OK/NW TX...AIDED BY MID LVL SPEED MAX (50 KT 500
MB/30 KT 700 MB) ABOVE THE CAP INDUCED RAPID DEVELOPMENT OF STRONG
TO SEVERE THUNDERSTORMS OVER SW OK/NW TX...NOW MOVING TOWARD RED
RIVER AREAS. AS OF 08Z...SYSTEM PER RADAR/OBS HAS BECOME SFC-BASED
WITH 53 KT GUST AT KSPS AND HAS DEFINITELY TAKEN ON LINEAR MCS/BOW
ECHO CHARACTERISTICS AS IT MOVES SE AT 40 KTS. FEEL THIS SYSTEM WILL
WEAKEN TOWARDS DAYBREAK SOMEWHAT AS LLJ COUPLES SOMEWHAT AND SYSTEM
MOVES AWAY FROM BETTER SHEAR SOURCE...THOUGH LOCALLY HEAVY RAINFALL
STILL POSSIBLE THROUGH MID MORNING. MODELS TOTALLY HAVE MISSED THIS
AS THEY SEEM TO DO WITH THESE SUBTLE FEATURES IN NW FLOW ALOFT AND
WILL GO WELL ABOVE DRY 00Z MOS I-20 TO RED RIVER THIS MORNING. FEEL
BY MIDDAY...CAP WILL RE-STRENGTHEN OVER N TX AS MESO-HIGH FROM MCS
AND HEIGHT RISES IN WAKE OF CENTRAL PLAINS UPPER LOW MOVING EWD
HELPS ENHANCE SUBSIDENCE/CAP OVER N TX. AMPLE SUNSHINE...HEAT AND
HUMIDITY BY AFTN IN WAKE OF SYSTEM AND HAVE COOLED NE 1/2 OF N TX
BACK DOWN INTO LOWER 90S AS INSOLATION WILL STILL HAVE MOIST SOILS
TO WORK UPON. EITHER WAY...HEAT INDICES OF 105-110 WILL BE THE RULE
MOST AREAS THROUGH INDEPENDENCE DAY AND WILL HIGHLIGHT IN
ZONES...BUT NO ADVISORY TO BE ISSUED ATTM AS OVERNIGHT LOWS WONT
REACH MINIMUM TEMP CRITERIA OF 78 DEG F. TEMPS OUT WEST COULD PUSH
UPPER 90S NEXT FEW DAYS. PERSONS OUTDOORS THIS WEEKEND FOR THE
FESTIVITIES WILL DEFINITELY NEED TO HAVE THE SUNSCREEN AFTER THIS
MORNING AND DRINK PLENTY OF FLUIDS. POSSIBLE DRYLINE ENHANCEMENT FAR
WRN ZONES WITH SLIGHT FLATTENING OF RIDGE MAY ALLOW FOR ISOLATED
LATE DAY STORMS WEST OF KMWL.
&&

.LONG TERM...
UPPER RIDGE LOOKS TO CONT FLATTENING SOMEWHAT THROUGH MID WEEK...AS
STRONG SHORTWAVE TROUGH ROTATES SEWD AROUND HUDSON BAY LOW AND INTO
NRN ROCKIES/PLAINS...THEN INTO CENTRAL PLAINS BY MID WEEK. A WEAK
FRONT SAGS SWD INTO NW TX/CENTRAL OK...WHILE SEABREEZE GETS ACTIVE
ALONG UPPER TX COAST FOR BY LATE TUES. ADDED SMALL POPS TUES...
OTHERWISE LEFT CURRENT DRY FCST GOING AS BETTER MID LVL FLOW/LIFT
FROM PLAINS LOW REMAINS RELEGATED N OF RED RIVER.
&&

.PRELIMINARY TEMPS/POPS...
DALLAS-FT. WORTH, TX   93  76  95  76 /  40   0   0   0
WACO, TX               94  75  95  75 /   0   0   0   0
PARIS, TX              91  74  92  74 /  60   0   0   0
DENTON, TX             92  74  94  75 /  60   0   0   0
MCKINNEY, TX           92  74  94  75 /  60   0   0   0
DALLAS, TX             93  76  95  76 /  40   0   0   0
TERRELL, TX            91  75  93  75 /  40   0   0   0
CORSICANA, TX          91  76  93  75 /  10   0   0   0
TEMPLE, TX             94  74  95  74 /   0   0   0   0
&&

05/

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&
Hazardous weather outlook, Jul 3, 3:10 AM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
310 AM CDT SAT JUL 3 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031000-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
310 AM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
SATURDAY MORNING ALONG AND NORTH OF A GRAHAM...DENTON...SULPHUR
SPRINGS LINE. DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE
HAIL...HEAVY RAINFALL TO 2 INCHES AND FREQUENT CLOUD-TO-GROUND
LIGHTNING ARE THE MAIN THREATS. THOUGH A CAPPING INVERSION ALOFT
EXISTS OVER THESE AREAS...WIND SHEAR ALOFT AND INSTABILITY ABOVE THE
INVERSION HAVE DRAMATICALLY INCREASED SINCE MIDNIGHT NORTH OF
INTERSTATE 20 AND WEAKENED THE INVERSION SOMEWHAT...WHICH HAS LED TO
RAPID STRONG TO SEVERE THUNDERSTORM DEVELOPMENT OVER SOUTHWEST
OKLAHOMA. THESE STORMS WILL CONTINUE MOVING RAPIDLY SOUTHEAST
TOWARDS FAR NORTHERN PORTIONS OF NORTH TEXAS THROUGH DAYBREAK

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON INDEPENDENCE DAY AND THE
FOLLOWING EVENING...NAMELY OVER WESTERN SECTIONS OF NORTH TEXAS WEST
OF A JACKSBORO...MINERAL WELLS...STEPHENVILLE LINE. THERE WILL BE
ANOTHER CHANCE FOR THUNDERSTORMS ON WEDNESDAY...ESPECIALLY NORTH AND
EAST...AS A WEAK FRONTAL BOUNDARY MOVES INTO THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG THE IMMEDIATE RED
RIVER EARLY THIS MORNING...AND POSSIBLY NEEDED AS FAR SOUTH AS THE
DALLAS AND FORT WORTH METROPLEX BY DAYBREAK AND AFTER.

05/

In the hours before

Special weather statement, Jul 3, 1:49 AM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
149 AM CDT SAT JUL 3 2004

TXZ091-092-030815-
COOKE-MONTAGUE-
149 AM CDT SAT JUL 3 2004

...SIGNIFICANT WEATHER UPDATE...

AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF THUNDERSTORMS...SOME ALREADY SEVERE WITH HEAVY RAINFALL
AND LARGE HAIL ACROSS SOUTHWEST OKLAHOMA...OR ALONG A LINE EXTENDING
FROM 54 MILES NORTHWEST OF NOCONA TO 9 MILES NORTHEAST OF
ELECTRA...MOVING SOUTHEAST AT 40 MPH.

DEXTER...MARYSVILLE...MONTAGUE...MUENSTER...NOCONA...RINGGOLD...ST.
JO AND STONEBURG ARE IN THE PATH OF THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL IN EXCESS
OF 1 TO 2 INCHES...HAIL TO THE SIZE OF GOLFBALLS...AND WIND GUSTS TO
50 MPH ARE EXPECTED FROM THIS CLUSTER OF STRONG TO SEVERE STORMS AS
THEY MOVE RAPIDLY SOUTHEAST TOWARDS THE RED RIVER WEST OF INTERSTATE
35.

05/
Special weather statement, Jul 3, 3:04 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
304 AM CDT SAT JUL 3 2004

TXZ091>093-101>103-030845-
COOKE-DENTON-GRAYSON-JACK-MONTAGUE-WISE-
304 AM CDT SAT JUL 3 2004

...SIGNIFICANT WEATHER UPDATE...

AT 304 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
LEADING EDGE OF A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM NEAR
WICHITA FALLS INTO SOUTHWEST OKLAHOMA MOVING SOUTHEAST AT 45 MPH.
THE LEADING EDGE OF THESE STORMS WILL ENTER WESTERN SECTIONS OF
MONTAGUE COUNTY AND NORTHERN SECTIONS OF JACK COUNTY...INCLUDING
STONEBURG...BOWIE...CUNDIFF AND SURROUNDING AREAS BETWEEN 330 AM AND 4 AM.

WIND GUSTS TO 65 MPH AND UP TO NICKEL-SIZE HAIL IS LIKELY. WARNINGS
WILL LIKELY BE REQUIRED FOR THESE AREAS IF THESE STORMS MAINTAIN
THEIR CURRENT INTENSITY.

BEYOND 4 AM...THESE STORMS HAVE THE POTENTIAL TO CONTINUE
EAST-SOUTHEAST INTO COOKE...WISE...AND DENTON COUNTIES WITH DAMAGING
WINDS AS THE PRIMARY THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 AM CDT FOR
COOKE AND MONTAGUE COUNTIES.

07/BB
Local storm report, Jul 3, 4:21 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
421 AM CDT SAT JUL 3 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0412 AM     TSTM WND GST    15 NW GAINESVILLE        33.79N  97.34W
07/03/2004  65 MPH          COOKE               TX   LAW ENFORCEMENT

            WIND GUST TO 65 MPH REPORTED IN SIVELL BEND
Local storm report, Jul 3, 4:22 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
422 AM CDT SAT JUL 3 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND DMG    BOWIE                    33.56N  97.84W
07/03/2004                  MONTAGUE            TX   LAW ENFORCEMENT

            TREE LIMBS REPORTED IN POWER LINES ACROSS THE CITY OF
            BOWIE

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:18 AM CDTSevere Thunderstorm WarningFWDMontague57 min
Jul 3, 3:56 AM CDTSevere Thunderstorm WarningFWDCooke64 min
Jul 3, 4:44 AM CDTSevere Thunderstorm WarningFWDDenton46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.